New York, 2017

Damaging Wind in New York, June 24, 2017

June 24, 2017 · NWS BTV · 1 event in 1 county or zone

A weak cold front moved into a moderately unstable air mass across the St. Lawrence River Valley of Canada/United States and triggered a few scattered showers and thunderstorms during the evening hours of June 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak cold front moved into a moderately unstable air mass across the St. Lawrence River Valley of Canada/United States and triggered a few scattered showers and thunderstorms during the evening hours of June 24th. One isolated thunderstorms caused some wind damage in terms of downed trees and wires in the Waddington-Madrid area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 24, 6:48 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 24, 6:48 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
748 PM EDT Sat Jun 24 2017

.SYNOPSIS...
A large semi-stationary upper trough across central Canada will
keep a near daily threat of showers and a few thunderstorms
across the area through much of the upcoming week. The highest
threat of showers should occur during the afternoon and early
evening hours. Temperatures should average near early summer
seasonal norms through the period.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 749 PM EDT Saturday...Showers and thunderstorms tracking
west to east along the international border early this evening
will be diminishing over the next several hours as CAPE of 500
J/kg decreases rapidly with sunset. Elsewhere a quiet pleasant
evening continues.

By later tonight patchy mist and/or fog a definite possibility
here and there, but given cyclonic flow aloft and ambient flow
of 10-15 kts atop the nocturnal boundary layer it shouldn't be
widespread. Adirondack/Eastern VT river valleys and favored
hollows show highest probabilities of occurrence at this point.
Low temperatures near seasonal norms mainly in the 50s.

By tomorrow the next in a seemingly endless train of shortwaves
pulls into the area by the afternoon and evening hours as we remain
under the influence of a semi-stationary longwave trough across
central Canada. Best PVA and modest instability to occur across the
northern half of the area where 40-60 pops will be maintained for
sct/numerous showers and a few thunderstorms. Pops somewhat less
further south and removed from best dynamical forcing (20-40%0.
Highs trend cooler per 925-850 mb thermal progs and higher coverage
of afternoon clouds...mainly upper 60s to mid 70s, perhaps a few
upper 70s far south.

Scattered showers then continue early Sunday evening, especially
north before waning somewhat after midnight with loss of insolation
and exiting shortwave. Variable clouds should be the rule with some
breaks as lows bottom out in the upper 40s to mid 50s.

&&

.SHORT TERM /MONDAY/...
As of 239 PM EDT Saturday...A stronger shortwave in the long
string of shortwaves rotating around the broad upper trof will
increase rain chances Monday. Some instability will allow for at
least isolated thunder during the afternoon hours and have
allowed at least some limited chances for thunder in the
afternoon and early evening. Temperatures remain below normal
through Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 239 PM EDT Saturday...Unsettled extended forecast
continues. An upper level trough will dominate through mid week
before the flow becomes more zonal. Despite flattening flow, the
net change on the sensible weather will be minimal though as
shortwaves will still be moving through the the zonal flow. In
addition, nearly stationary boundary will be present near the
area with increasing instability toward the end of the week.
Good chances for thunderstorms on Thursday, and again toward the
end of the week.

Below normal temperatures are expected through most of the extended,
with a warming trend from mid week and later.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Through 00Z Monday...Brief MVFR with TSRA at KMSS for the next
hour or so, otherwise VFR through 03Z with mainly SKC to
scattered cigs in the 040-080 AGL range. Winds generally
westerly becoming light after sunset. Differing signals on
degree/coverage of patchy br/fg across the area. Despite ambient
flow from 10-15 kts just off the deck, wet/near saturated soils
from recent moderate/heavy rainfall boosts confidence to bring
in patchy 2-5sm br at most terminals from 07-11Z, though
admittedly whether specific terminals actually fog in is a
matter for debate. Highest probabilities at favored terminals of
KMPV/KSLK and to a lesser extent KRUT. After 12Z Sunday VFR
returns with sct cigs from 050-090 AGL as winds trend light
south/southwesterly from 5-10 kts. A rather vigorous upper
level trof and surface based instability will bring a renewed
chance of showers and thunderstorms at all the terminals from
16z onward and for now shown as VCSH.

Outlook...

Sunday Night: VFR. Chance SHRA...Slight Chance TSRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Chance SHRA.
Tuesday Night: VFR. Slight Chance SHRA.
Wednesday: VFR. Chance SHRA.
Wednesday Night: VFR. Chance SHRA...Chance TSRA.
Thursday: VFR. Chance SHRA...Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG/Sisson
NEAR TERM...JMG/Sisson
SHORT TERM...Manning
LONG TERM...Manning
AVIATION...JMG/Sisson
Hazardous weather outlook, Jun 24, 2:39 AM EST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
339 AM EDT Sat Jun 24 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-250745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
339 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 7:14 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
814 PM EDT SAT JUN 24 2017

NYZ026-087-250115-
Northern St. Lawrence-Southwestern St. Lawrence-
814 PM EDT SAT JUN 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LAWRENCE
COUNTY...

At 813 PM EDT, a strong thunderstorm was located near Waddington,
moving east at 30 mph.

Wind gusts in excess of 35 mph and small hail are possible with this
storm.

Locations impacted include...
Potsdam, Norfolk, Louisville, Waddington, Norwood, Madrid, Chipman,
Brasher Falls, North Stockholm, Brasher Center, West Stockholm, Coles
Creek State Park, Converse, Stockholm Center, Raymondville, Winthrop
and Buckton.

Take cover if threatening weather approaches.

LAT...LON 4489 7470 4465 7475 4464 7476 4477 7539
      4482 7531 4484 7530 4485 7528 4485 7524
      4488 7522 4487 7519 4489 7517 4487 7516
      4489 7515 4490 7512 4489 7512 4490 7510
      4491 7511
TIME...MOT...LOC 0013Z 279DEG 26KT 4482 7528

The radar

The Ft Drum radar (KTYX), 129 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
June 24, 7:20 PM EST
Where
St. Lawrence County, 0.69 mi S of Waddington
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
State Official
Coordinates
44.860, -75.200

Several trees and wires down, including on a house in the Waddington vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695827.